The Traveling Salesman Problem for Cubic Graphs

  • David Eppstein
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2748)


We show how to find a Hamiltonian cycle in a graph of degree at most three with n vertices, in time \(\mathcal{O}(2^{n/3}) \approx {\rm 1.25992}^n\) and linear space. Our algorithm can find the minimum weight Hamiltonian cycle (traveling salesman problem), in the same time bound, and count the number of Hamiltonian cycles in time \(\mathcal{O}(2^{3n/8}n^{\mathcal{O}(1)}) \approx {\rm 1.29684}^n\). We also solve the traveling salesman problem in graphs of degree at most four, by a randomized (Monte Carlo) algorithm with runtime \(\mathcal{O}((27/4)^{n/3}) \approx {\rm 1.88988}^n\). Our algorithms allow the input to specify a set of forced edges which must be part of any generated cycle.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beigel, R.: Finding maximum independent sets in sparse and general graphs. In: Proc. 10th ACM-SIAM Symp. Discrete Algorithms, pp. S856–S857 (January 1999),
  2. 2.
    Byskov, J.M.: Chromatic number in time O(2.4023n) using maximal independent sets. Tech. Rep. RS-02-45, BRICS (December 2002) Google Scholar
  3. 3.
    Eppstein, D.: Small maximal independent sets and faster exact graph coloring. In: Dehne, F., Sack, J.-R., Tamassia, R. (eds.) WADS 2001. LNCS, vol. 2125, pp. 462–470. Springer, Heidelberg (2001); arXiv:cs.Ds/0011009CrossRefGoogle Scholar
  4. 4.
    Eppstein, D.: Quasiconvex analysis of backtracking algorithms. ACM Computing Research Repository (April 2003); arXiv:cs.DS./0304018 Google Scholar
  5. 5.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: a Guide to the Theory of NP-Completeness. W.H. Freeman, New York (1979)zbMATHGoogle Scholar
  6. 6.
    Lawler, E.L.: A note on the complexity of the chromatic number problem. Information Processing Letters 5(3), 66–67 (1976)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Robson, J.M.: Algorithms for maximum independent sets. J. Algorithms 7(3), 425–440 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Tarjan, R.E., Trojanowski, A.: Finding a maximum independent set. SIAM J. Comput. 6(3), 537–546 (1977)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • David Eppstein
    • 1
  1. 1.School of Information & Computer ScienceUniversity of California, IrvineIrvineUSA

Personalised recommendations